Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Flagstaff, AZ

August 22, 2009Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2009, 5:23 PM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2009, 5:23 PM MST (00:23 UTC)
Expired
Aug 22, 2009, 7:48 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 120 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 230023
FFWFGZ
AZC025-230315-
/O.NEW.KFGZ.FF.W.0005.090823T0023Z-090823T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 PM MST SAT AUG 22 2009

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF CHINO VALLEY AND PAULDEN

* UNTIL 815 PM MST

* AT 516 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAULDEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
BIG CHINO WASH...WILLIAMSON VALLEY WASH...GRANITE CREEK...VERDE
RIVER...LITTLE CHINO VALLEY...WALNUT CREEK AND ANTELOPE WASH.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN
THE WARNED AREA WHERE RAINFALL AMOUNTS OF AROUND 3 INCHES HAVE
ALREADY OCCURRED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3481 11249 3498 11262 3501 11245 3484 11238
      3469 11239 3469 11247

$$

DJO
2 follow-up statements
000 
WGUS75 KFGZ 230208
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
708 PM MST SAT AUG 22 2009

AZC025-230315-
/O.CON.KFGZ.FF.W.0005.000000T0000Z-090823T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
708 PM MST SAT AUG 22 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAD MOSTLY ENDED OVER THE WARNED AREA INCLUDING 
CHINO VALLEY AND PAULDEN...HOWEVER WEAK ISOLATED THUNDERSTORMS 
CONTINUED. UP TO FOUR INCHES OF RAINFALL WAS ESTIMATED BY RADAR 
APPROXIMATELY 1 MILE NORTHEAST OF CHINO VALLEY BY 530 PM MST THIS 
EVENING. AREA STREAMS AND NORMALLY DRY WASHES CONTINUE TO RUN HIGH 
THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
BIG CHINO WASH...WILLIAMSON VALLEY WASH...VERDE RIVER...LITTLE CHINO
VALLEY...GRANITE CREEK...WALNUT CREEK AND ANTELOPE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3481 11249 3498 11262 3501 11245 3484 11238
      3469 11239 3469 11247

$$

DJO
000 
WGUS75 KFGZ 230248
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
748 PM MST SAT AUG 22 2009

AZC025-230252-
/O.CAN.KFGZ.FF.W.0005.000000T0000Z-090823T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
748 PM MST SAT AUG 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL YAVAPAI
COUNTY...

AT 740 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAD ENDED OVER THE AREA EAST OF CHINO VALLEY AND 
HIGHWAY 89 AND THE PAULDEN AREA...WITH ONLY WEAK SHOWERS AND 
THUNDERSTORMS MOVING OFF TO THE EAST AWAY FROM THE AREA. AREA 
STREAMS AND NORMALLY DRY WASHES WILL CONTINUE TO RECEDE THIS EVENING 
AND GO BACK DOWN TO NORMAL LEVELS. ONCE AGAIN THE FLASH FLOOD 
WARNING FOR AREAS JUST EAST OF CHINO VALLEY AND THE PAULDEN AREA 
HAS BEEN CANCELLED. 

LAT...LON 3481 11249 3498 11262 3501 11245 3484 11238
      3469 11239 3469 11247

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:30 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 22, 3:30 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT AUG 22 2009

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS ALONG WITH COOLER TEMPERATURES THIS WEEKEND. STARTING
MONDAY...SOUTHWEST FLOW ALOFT BRING DRYING ALOFT ACROSS THE AREA.
THIS WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AND
GRADUALLY WARMING DAYTIME TEMPERATURES.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS COVER MUCH OF NORTHERN ARIZONA THIS
AFTERNOON. LOCALLY HEAVY RAIN HAS BEEN OBSERVED...0.59 INCH IN 15
MINUTES IN COTTONWOOD FOR EXAMPLE. FORECAST MODELS CONSISTENCY
REMAINS GOOD FOR THE NEXT SEVERAL DAYS.

FOR TONIGHT AND SUNDAY...SOUTHERLY FLOW ALOFT TONIGHT IS FORECAST TO
BECOME SOUTH SOUTHWESTERLY SUNDAY. THIS DUE TO THE EASTWARD MOVEMENT
OF THE ANTICYCLONE CENTER AWAY FROM NEW MEXICO AND THE OPENING UP OF
THE CUT OFF LOW NOW WEST OF SAN DIEGO. MONSOON MOISTURE WILL REMAIN
OVER THE NORTHLAND AND ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS IS EXPECTED.

STARTING MONDAY...PROGS SHOW THE SAN DIEGO LOW TO BEGIN MOVING INTO
THE GREAT BASIN. DRYING ALOFT FROM WEST TO EAST IS SEEN IN THE CROSS
SECTIONS...ALONG WITH COOLER H5 AIR MOVING INTO NORTHWESTERN AZ.
THUS WILL KEEP A CHANCE OF THUNDERSTORMS GOING.

FROM TUESDAY THROUGH FRIDAY...PROGS SHOW HIGH PRESSURE TO REFORM
OVER THE DESERT SOUTHWEST. POPS WERE MASSAGED TO SHOW A DIURNAL
TREND WITH ONLY SLIGHT CHANCES FOR AREAS ABOVE 7000 FEET AND DRY
ELSEWHERE. IF CURRENT MODEL TRENDS CONTINUE...POPS MAY NEED TO BE
ELIMINATED TUESDAY AND WEDNESDAY AND MAX TEMPS BUMPED UP A FEW
DEGREES MORE.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH AROUND 03Z...WITH DECREASING
COVERAGE OVERNIGHT. MVFR CONDITIONS WITH ISOLATED IFR VISIBILITIES
ARE LIKELY WITH THESE STORMS. IN ADDITION...THE STRONGEST STORMS MAY
CONTAIN HAIL AND WIND GUSTS NEAR 40 KT. STORM MOTION WILL BE TOWARD
THE N-NW NEAR 20 KT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AGAIN AFTER 18Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................DL
AVIATION................JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 22, 9:41 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
941 AM MST SAT AUG 22 2009

AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
941 AM MST SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE IS MOVING NORTHWARD INTO NORTHERN ARIZONA THIS
MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY WEST OF A LINE FROM TUSAYAN TO ALPINE. LOCALLY
HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM PAGE TO PAYSON.
AREAS EAST OF THE LINE FROM TUSAYAN TO ALPINE SHOULD SEE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY....SOUTHERLY FLOW WILL CONTINUE OVER ARIZONA...AND
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTHERN ARIZONA. THE CHANCES WILL FOR MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 22, 1:46 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
146 PM MST SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     WINSLOW                 35.03N 110.71W
08/22/2009  M58 MPH          NAVAJO             AZ   ASOS

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:43 PM MSTAreal Flood AdvisoryFGZApache3 hr

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.